Minnesota, 2007

Heavy Snow in Minnesota, April 10 to 11, 2007

April 10 to 11, 2007 · NWS FSD · 8 events in 8 counties and zones

Rain changed to wet snow on April 10th. The snow continued into the early morning of April 11th, producing accumulatiuons of 5 to 8 inches across southwest Minnesota.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rain changed to wet snow on April 10th. The snow continued into the early morning of April 11th, producing accumulatiuons of 5 to 8 inches across southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 10, 9:49 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 10, 9:49 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1049 AM CDT TUE APR 10 2007

.DISCUSSION...
COMPLEX AND TANTALIZING FCST THIS MORNING...WITH SEVERAL PLAYERS
AND CRITICAL TEMPERATURES DANCING ARND THAT 0 TO -2C WINDOW. WV CHANNEL
THIS MORNING REVEALS MAIN UPR WAVE SEEN MOVING TOWARD BLKHLS...WITH
SECOND PUSH OF DYNAMICS INTO WRN KS. SFC TROUGH ACRS WRN PLAINS IN
RESPONSE WITH ORGANIZING LOW PRESSURE ACRS WRN NEBRASKA. ENHANCEMENT
OF SNOW WITHIN WAA WING THIS MORNING APPEARED TO BE AIDED BY WK
STABILITY ABV FRONTAL SFC...WITH EVEN A RUMBLE OF THUNDER FAIRLY
CLOSE TO KYKN 13-14Z.  EVEN WITH CONTINUED WAA...IS SOME WK RIDGING
ALFT AHEAD OF SYSTEM TO W MOVING ACRS...AND BAND HAS OVERALL
WEAKENED DURING LAST HOUR OR SO.  IN FACT...LKLY DROPPING TO DZ
WHERE BRIEF LOSS OF DEEPER SATURATION BETWEEN FORMER BAND AND
NEW AREA ELONGATING FROM KEST TO KONL. EXPECT TO SEE RESURGENCE IN
PCPN COVERAGE STARTED WITHIN LITTLE CONVECTIVE BAND FROM NR KSHL TO
KONL...ESPLY AS BETTER DIV Q STARTS TO SLIDE OUT DURING AFTN.
THERMAL PROFILES...INCLUDING 14Z TAMDAR PROFILE AT KFSD...REALLY
SUGGEST COLDER AND KEPT GENERALLY SNOW FROM ALG/N OF KSPW/KFSD/KHON
LINE...OUTSIDE SOME MIX TO RAIN POTENTIAL LATER MORNING INTO EARLY
AFTN BEFORE MORE INTENSE BAND MOVES IN.

RESPONSE TO INCREASED PCPN AND THREAT FOR SNOW ACRS NE HALF OF CWA
YIELDS LOWER EXPECTED HIGHS FOR AFTN AS WELL.

&&

.PREV DISCUSSION...
MAIN FORECAST CHALLENGE OVER THROUGH TOMORROW MORNING WILL BE
PRECIPITATION TYPE AND SNOW AMOUNTS. LOW LEVELS APPEAR TO BE WARMER
THAN MODELS WOULD INDICATE...WITH THE WARMER NAM CLOSER TO REALITY.
HON...9V9...AND PIR ALL REPORTING RAIN AS OF 3 AM...WHICH SHOULD
CONTINUE THROUGH THE EARLY MORNING HOURS. WILL BE DIFFICULT TO
SWITCH OVER TO SNOW...AS WET BULB TEMPERATURES IN THE LOW TO MID
30S. ALSO...RATHER WARM AIR INTO THE PRECIPITATION FORMING REGIONS
OF THE ATMOSPHERE...MAKING IT DIFFICULT TO FORM ICE CRYSTALS.
LOOKING MORE AND MORE DIFFICULT TO PRODUCE SNOW TODAY...BEST CHANCES
WILL BE INTO SW MN WITH COOLER 700 MB TEMPERATURES AND SFC DEW
POINTS IN THE TEENS. SO DROPPED THE SNOW ADVISORY IN THE NRN JAMES
RIVER VALLEY TODAY. DONT WANT TO PULL ADVISORY IN SW MN AT THIS
POINT WITH UNCERTAINLY OF PRECIP TYPE THIS MORNING...BUT IF TYPE IS
SNOW...LOOKS LIKE A COUPLE INCHES OF SNOW TOPS...AND THAT SHOULD
MAINLY BE ON GRASSY AREAS. ACTUALLY SHOULD BE A BETTER CHANCE FOR
ACCUMULATING SNOW TONIGHT AS MID AND UPPER LEVELS COOL. MODELS MADE
BIG CHANGES OVER THE PAST DAY...AND NOW HANG INVERTED SFC TROUGH
OVER THE AREA THROUGH TONIGHT. DEPENDING ON UPPER SUPPORT...COULD
STILL SEE 3 TO 6 INCHES OF SNOW INTO THE HIGHER ELEVATION IN SW MN
AND NW IA...OF COURSE BEST ACCUMULATIONS WILL BE CONFINED TO GRASSY
AREAS. EXTENDED SNOW ADVISORY IN SW MN THROUGH TONIGHT...STATING A
LIKELY BREAK IN ACCUMULATING SNOW LATER THIS MORNING AND EARLY
AFTERNOON. ALSO ADDED A SNOW ADVISORY TO THE BUFFALO RIDGE AREAS IN
NW IA TONIGHT...THIS IS PROVIDED ENOUGH COOLING OCCURS IN THE UPPER
ATMOSPHERE LATER TODAY.

ANOTHER SYSTEM STILL SLATED FOR LATE THIS WEEK AND EARLY WEEKEND.
EXTENDED MODELS HAVE LITTLE CONSENSUS WITH TRACK OF UPPER LOW...
ALTHOUGH MOST FAVORING NRN SOLUTION...WHICH WOULD BRING RAIN OR SNOW
TO MUCH OF THE SRN AND ERN PORTIONS OF THE CWA. CONTINUES TO BE
BORDER LINE BETWEEN RAIN OR SNOW...BUT CONSIDERING POOR HANDING OF
WARM AIR WITH TODAYS SYSTEM...HAVE TO WONDER IF MODELS NOT A BIT ON
THE COOL SIDE.

&&

.AVIATION...WDSPRD IFR CIGS WL CONTINUE THRU THE PD AHEAD OF
INVERTED TROUGH OF LOW PRESSURE EXPECTED TO SET UP CLOSE TO A KHON
TO KSUX AXIS BY 06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR IAZ002-003-014.
MN...SNOW ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR
     MNZ071-072-080-081-089-090-097.
NE...NONE.
SD...SNOW ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR SDZ040-056.

&&

CHAPMAN/LIEBL
Hazardous weather outlook, Apr 10, 10:33 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 AM CDT TUE APR 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1133 AM CDT TUE APR 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
AFTER TAPERING OFF SOMEWHAT MIDDAY...PRECIPITATION WILL INCREASE
THROUGH THE AFTERNOON AND CONTINUE INTO WEDNESDAY MORNING.
ADDITIONAL SNOWFALL OF 3 TO 6 INCHES OF SNOW IS LIKELY EAST OF A
LINE FROM BROOKINGS TO SPENCER IOWA...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE...ESPECIALLY ALONG AND EAST OF THE BUFFALO RIDGE IN
SOUTHWEST MINNESOTA. LESSER SNOW ACCUMULATIONS ARE EXPECTED
THROUGH THE JAMES AND LOWER SIOUX RIVER VALLEYS...WHERE A
COMBINATION OF RAIN AND SNOW IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

POTENTIAL FOR A SIGNIFICANT WINTER STORM CONTINUES FOR LATER
FRIDAY INTO SATURDAY MORNING.  THE AREA MOST LIKELY TO EXPERIENCE
HEAVY SNOWFALL WOULD BE NORTHWEST IOWA...WITH A LESSER THREAT
INTO SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA...AND
EXTREME SOUTHEAST SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 10, 11:17 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT TUE APR 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             LUVERNE                 43.65N 96.21W
04/10/2007  M2.0 INCH        ROCK               MN   TRAINED SPOTTER

0845 AM     SNOW             SPENCER                 43.15N 95.15W
04/10/2007  M3.0 INCH        CLAY               IA   CO-OP OBSERVER

1000 AM     SNOW             SHELDON                 43.18N 95.84W
04/10/2007  M2.0 INCH        OBRIEN            IA   NWS EMPLOYEE

1000 AM     SNOW             SIOUX FALLS             43.54N 96.73W
04/10/2007  M1.9 INCH        MINNEHAHA          SD   OFFICIAL NWS OBS

1000 AM     SNOW             FREEMAN                 43.35N 97.43W
04/10/2007  E1.0 INCH        HUTCHINSON         SD   LAW ENFORCEMENT

1145 AM     SNOW             BROOKINGS               44.31N 96.79W
04/10/2007  M1.5 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

JS
Local storm report, Apr 10, 12:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
143 PM CDT TUE APR 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     SNOW             PARKSTON                43.39N 97.99W
04/10/2007  E0.5 INCH        HUTCHINSON         SD   LAW ENFORCEMENT

&&

JS
Local storm report, Apr 10, 12:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 PM CDT TUE APR 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             PARKER                  43.40N 97.14W
04/10/2007  E1.0 INCH        TURNER             SD   LAW ENFORCEMENT

&&

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Cottonwood

When
April 10, 1:00 PM CST to April 11, 3:00 AM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Wey snow accumulated 5 to 8 inches, causing slippery roads and a few accidents. The snow forced the cancellation of several mainly outdoor activities.

Heavy Snow, Jackson

When
April 10, 1:00 PM CST to April 11, 3:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Wey snow accumulated 5 to 8 inches, causing slippery roads and a few accidents. The snow forced the cancellation of several mainly outdoor activities.

Heavy Snow, Lincoln

When
April 10, 1:00 PM CST to April 11, 3:00 AM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Wey snow accumulated 5 to 8 inches, causing slippery roads and a few accidents. The snow forced the cancellation of several mainly outdoor activities.

Heavy Snow, Lyon

When
April 10, 1:00 PM CST to April 11, 3:00 AM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Wey snow accumulated 5 to 8 inches, causing slippery roads and a few accidents. The snow forced the cancellation of several mainly outdoor activities.

Heavy Snow, Murray

When
April 10, 1:00 PM CST to April 11, 3:00 AM CST
Where
Murray forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Wey snow accumulated 5 to 8 inches, causing slippery roads and a few accidents. The snow forced the cancellation of several mainly outdoor activities.

Heavy Snow, Nobles

When
April 10, 1:00 PM CST to April 11, 3:00 AM CST
Where
Nobles forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Wey snow accumulated 5 to 8 inches, causing slippery roads and a few accidents. The snow forced the cancellation of several mainly outdoor activities.

Heavy Snow, Pipestone

When
April 10, 1:00 PM CST to April 11, 3:00 AM CST
Where
Pipestone forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Wey snow accumulated 5 to 8 inches, causing slippery roads and a few accidents. The snow forced the cancellation of several mainly outdoor activities.

Heavy Snow, Rock

When
April 10, 1:00 PM CST to April 11, 3:00 AM CST
Where
Rock forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Wey snow accumulated 5 to 8 inches, causing slippery roads and a few accidents. The snow forced the cancellation of several mainly outdoor activities.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29128, 29129, 29130, 29131, 29132, 29133, 29134, 29135.